Iowa, 2007

Hail and Damaging Winds in Iowa, July 16, 2007

July 16, 2007 · NWS ARX · 21 events in 5 counties and zones

An upper level disturbance interacted with a nearly stationary front to trigger a cluster of severe thunderstorms across northeast Iowa during the evening of July 16. Law enforcement officials, storm spotters and amateur radio operators reported hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
$101,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance interacted with a nearly stationary front to trigger a cluster of severe thunderstorms across northeast Iowa during the evening of July 16. Law enforcement officials, storm spotters and amateur radio operators reported hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 16, 2:03 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUL 16 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY

THE WATER VAPOR IMAGERY SHOWS A RATHER ACTIVE STREAM OF UPPER
LEVEL DISTURBANCES FROM MINNESOTA TO SOUTHERN YUKON. THE FIRST OF
THESE WAVES IS CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA. A
QUASI-STATIONARY FRONT LOCATED ACROSS SOUTHERN MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. WITH TEMPERATURES IN THE
UPPER 80S AND LOWER 90S AND DEW POINTS NEAR 70...CAPES HAVE
CLIMBED ABOVE 3000 J/KG ALONG AND SOUTH OF THIS BOUNDARY.
EFFECTIVE SHEAR IS IN THE EXCESS OF 40 KNOTS ACROSS THE REGION. AS
A RESULT...THERE APPEARS THAT A FEW OF THUNDERSTORMS MAY BECOME
SEVERE AS THE WAVE MOVES SOUTHEAST ACROSS SOUTHERN MINNESOTA AND
IOWA LATE THIS AFTERNOON AND EVENING. THE STORMS RIGHT ALONG AND
JUST NORTH OF THIS FRONT WILL HAVE THE POTENTIAL OF BECOMING
TORNADIC.

FROM TUESDAY THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS
CONTINUE TO SHOW THAT THE FRONT WILL REMAIN LOCATED ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. THERE IS MUCH UNCERTAINTY ON THE
EXACT POSITION OF THIS FRONT AND THE TIMING OF UPPER LEVEL SHORT
WAVES MOVING SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT
APPEARS THAT THE FRONT WILL LIKELY REMAIN SOMEWHERE ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. AS
A RESULT...I WENT WITH SLIGHTLY HIGHER PRECIPITATION PROBABILITIES
IN THESE AREAS. WITH THE MODELS CONTINUING TO SHOW 0-6 KM SHEAR
RUNNING IN THE 35 TO 40 KNOT RANGE AND MOST UNSTABLE CAPES
CLIMBING IN THE EXCESS OF 3000 J/KG ALONG AND SOUTH OF THIS
FRONT...THERE COULD BE OCCASIONAL THREATS OF SEVERE THUNDERSTORMS.

ON THURSDAY...THE MODELS ARE CONTINUING TO MOVE A VIGOROUS SHORT
WAVE SOUTHEAST ACROSS THE GREAT LAKES. AT THE SURFACE...THIS WILL
MOVE THE FRONT WELL SOUTH OF THE AREA. IN ADDITION...DRIER AIR
WILL BE MOVING INTO THE REGION. THIS WILL BRING AN END TO THE
PRECIPITATION CHANCES TO THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

FROM THURSDAY NIGHT THROUGH EARLY NEXT WEEK...THE MEDIUM RANGE
MODELS ARE IN VERY GOOD AGREEMENT THAT A 500 MB LONG WAVE TROUGH
WILL MOVE INTO THE FAR WESTERN UNITED STATES AND BRITISH COLUMBIA.
THIS WILL LIKELY NUDGE THE UPPER LEVEL RIDGE AXIS FAR ENOUGH EAST
THAT THE AREA WILL BE MAINLY AFFECTED BY THE SUBSIDENCE ASSOCIATED
WITH IT. AS A RESULT...AN EXTENDED PERIOD OF DRYNESS LOOKS ON TAP
FOR THE AREA. EVEN THOUGH THE RIDGE WILL BE MOVING INTO THE
AREA...IT CONTINUES TO LOOK LIKE THE WARMEST AIR WILL REMAIN TO
OUR WEST AND NORTHWEST ACROSS THE NORTHERN PLAINS AND CANADIAN
PRAIRIES. THE GFS IS ABOUT 2 TO 4C WARMER THAN THE ECMWF. SINCE
THE ECMWF USUALLY VERIFIES BETTER DURING THIS TIME PERIOD...I
TRENDED MY TEMPERATURES TOWARD THE SLIGHTLY COOLER GFS ENSEMBLE
VALUES.

&&

.AVIATION...TONIGHT

FAIRLY REPETITIVE PATTERN IN PLACE WITH SURFACE BOUNDARY LAYED UP
FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. TIMING OF
THUNDERSTORM COMPLEXES ALONG THIS BOUNDARY WILL BE THE CHALLENGE AND
MAY BE THE ONLY ELEMENT OF WEATHER TO HAMPER AVIATION SERVICES.

FIRST SHORT WAVE TROUGH IS DROPPING THROUGH THE DAKOTAS THIS
AFTERNOON AND IS HEADED SOUTHEAST ALONG BOUNDARY. THIS SHOULD
TRIGGER CONVECTION THIS AFTERNOON MAINLY WEST AND SOUTH OF TAF SITES
WITH POSSIBILITY OF A SECOND ROUND OF STORMS LATE TONIGHT. TIMING OF
CONVECTION ON TUESDAY WILL DEPEND GREATLY ON WHAT HAPPENS TONIGHT
AND WHERE BOUNDARIES END UP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - BOYNE
AVIATION - SHEA
Hazardous weather outlook, Jul 16, 12:15 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT MON JUL 16 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
115 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHERN MINNESOTA ACROSS
EASTERN IOWA INTO ILLINOIS WILL SERVE AS THE FOCUS FOR ROUNDS OF
STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WEST OF THE AREA...
ACROSS SOUTHERN MINNESOTA AND POSSIBLY NORTHERN IOWA. THEY WILL THEN
MOVE TO THE SOUTHEAST WITH AN INITIAL LARGE HAIL AND WIND THREAT
MAINLY BETWEEN 4 PM AND 10 PM. THE SEVERE WEATHER THREAT WILL LIKELY
TURN INTO A DAMAGING WIND AND HEAVY RAIN SCENARIO AS THE STORMS
MATURE THIS EVENING AND PUSH SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY
WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER
PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL
CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY
MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT
LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN...WITH THE HIGHEST RISK AREA ACROSS NORTHEAST IOWA AND
EXTREME SOUTHWEST WISCONSIN. AS STORMS DEVELOP AND MOVE IN FROM THE
NORTHWEST...ACTIVATION WOULD BE APPRECIATED...ESPECIALLY IF STORMS
ARE STRONGER OR THERE ARE WARNINGS IN NEARBY COUNTIES.

SPOTTER ACTIVATION MAY ALSO BE NEEDED THE NEXT COUPLE DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

The radar

The La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
July 16, 4:06 PM CST
Where
Howard County, 3.15 mi SSE of Vernon Spgs
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.310, -92.120

Hail, Howard

When
July 16, 4:30 PM CST
Where
Howard County, 0.86 mi NE of Protivin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.230, -92.090

Hail, Chickasaw

When
July 16, 4:34 PM CST
Where
Chickasaw County, 3.03 mi E of Saude
Measured
0.75 in hail
Reported by
Public
Coordinates
43.200, -92.120

Hail, Floyd

When
July 16, 4:36 PM CST
Where
Floyd County, 1.38 mi N of Powersville
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
42.950, -92.700

Hail, Floyd

When
July 16, 4:45 PM CST
Where
Floyd County, 2.06 mi SW of Powersville
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
42.910, -92.730

Reported near county line.

Hail, Fayette

When
July 16, 5:20 PM CST to 5:25 PM CST
Where
Fayette County, Alpha
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.000, -92.050

Hail lasted several days.

Hail, Fayette

When
July 16, 5:24 PM CST
Where
Fayette County, 2.9 mi SE of Alpha
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
42.970, -92.010

Hail, Fayette

When
July 16, 5:27 PM CST
Where
Fayette County, 1.67 mi ESE of Alpha
Measured
0.88 in hail
Reported by
Public
Coordinates
42.990, -92.020

Hail diameter varied from nickel to dime size.

Hail, Fayette

When
July 16, 5:31 PM CST
Where
Fayette County, 4.11 mi W of Hawkeye
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$8,000
Reported by
Public
Coordinates
42.940, -92.010

Hail did not last long.

Hail, Howard

When
July 16, 6:13 PM CST
Where
Howard County, 2.77 mi S of Bonair
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.380, -92.200

Hail, Howard

When
July 16, 6:14 PM CST
Where
Howard County, 2.87 mi WNW of Vernon Spgs
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.370, -92.200

Hail covered the road.

Hail, Howard

When
July 16, 6:17 PM CST
Where
Howard County, 2.05 mi SE of Vernon Spgs
Measured
1 in hail
Property damage
$5,000
Crop damage
$8,000
Reported by
Amateur Radio
Coordinates
43.329, -92.121

Storm spotter turned around because hail got too large.

Hail, Howard

When
July 16, 6:38 PM CST
Where
Howard County, 3.42 mi NW of Protivin
Measured
1.5 in hail
Property damage
$8,000
Crop damage
$13,000
Reported by
Public
Coordinates
43.260, -92.140

Hail, Howard

When
July 16, 6:39 PM CST
Where
Howard County, 2.57 mi NW of Protivin
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Public
Coordinates
43.250, -92.130

Hail, Howard

When
July 16, 6:42 PM CST
Where
Howard County, 1.71 mi NW of Protivin
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
43.240, -92.120

Hail, Howard

When
July 16, 6:47 PM CST
Where
Howard County, 0.69 mi N of Protivin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.230, -92.100

Hail, Chickasaw

When
July 16, 6:50 PM CST
Where
Chickasaw County, 4.54 mi E of Saude
Measured
1 in hail
Property damage
$5,000
Crop damage
$8,000
Reported by
Trained Spotter
Coordinates
43.200, -92.090

Hail, Chickasaw

When
July 16, 6:53 PM CST
Where
Chickasaw County, 3.03 mi E of Saude
Measured
0.75 in hail
Reported by
Public
Coordinates
43.200, -92.120

Hail, Winneshiek

When
July 16, 6:58 PM CST
Where
Winneshiek County, 2.57 mi NW of Jackson Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
43.150, -92.050

Thunderstorm Wind, Fayette

When
July 16, 7:48 PM CST
Where
Fayette County, 1.23 mi SW of Randalia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.860, -91.890

Thunderstorm Wind, Fayette

When
July 16, 7:50 PM CST
Where
Fayette County, Randalia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.870, -91.870

Swing set blown down in yard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40321, 40322, 40323, 40324, 40325, 40326, 40327, 40328, 40329, 40330, 40331, 40332, 40333, 40334, 40335, 40336, 40337, 40338, 40339, 40340, 40341.